Persistence in population models with demographic fluctuations. (English) Zbl 0606.92022

In this paper the asymptotic behavior of a population is discussed which is governed by an equation of the form \(\dot x=xF(r(c(t)),x)\). The authors provide several sufficient conditions on F, r and c such that the solution x satisfies \[ \limsup_{t\to +\infty}x(t)>0,\quad or\quad \liminf_{t\to +\infty}x(t)>0\quad or\quad \liminf_{t\to +\infty}t^{-1}\int^{t}_{0}x(s)ds>0. \] It could, however, be mentionable that the original idea in investigating such equations with nonautomonous factors is due to Volterra by considering these as seasonal factors.
Reviewer: G.Karakostas


92D25 Population dynamics (general)
34D05 Asymptotic properties of solutions to ordinary differential equations
92D40 Ecology
Full Text: DOI


[1] Acevedo, M. F.: Nonequilibrium ecology: chronic and impulsive disturbances. Proceedings of the 10th Annual Conference of the Society for General Systems Research, vol. 1, 72–78 (1981)
[2] Boyce, M. S., Daley, D. J.: Population tracking of fluctuating environments and natural selection for tracking ability. Am. Nat. 115, 480–491 (1980) · doi:10.1086/283575
[3] Caswell, H.: Predator mediated coexistence: A nonequilibrium model. Am. Nat. 112, 127–154 (1978) · doi:10.1086/283257
[4] Coleman, B. D.: Nonautonomous logistic equations as models of the adjustment of populations to environmental change. Math. Biosci. 45, 159–176 (1979) · Zbl 0425.92013 · doi:10.1016/0025-5564(79)90057-9
[5] Coleman, B. D., Hsieh, Y-H., Knowles, G. P.: On the optimal choice of r for a population in a periodic environment. Math. Biosci. 46, 71–85 (1979) · Zbl 0429.92022 · doi:10.1016/0025-5564(79)90015-4
[6] Cooper, C. F.: The ecology of fire. Scientific American 204 (4), 150 (1961) · Zbl 0091.00102 · doi:10.1038/scientificamerican0461-150
[7] Cushing, J. M.: Integrodifferential equations and delay models in population dynamics. Lecture Notes Biomath. vol. 20. Berlin, Heidelberg, New York: Springer 1977 · Zbl 0363.92014
[8] Freedman, H. I.: Deterministic mathematical models in population ecology. New York: Marcel Dekker 1980 · Zbl 0448.92023
[9] Freedman, H. I., Waltman, P.: Persistence in models of three interacting predator-prey populations. Math. Biosci. 68, 213–223 (1984) · Zbl 0534.92026 · doi:10.1016/0025-5564(84)90032-4
[10] Freedman, H. I., Waltman, P.: Persistence in a model of three competitive populations. Math. Biosci. 73, 89–101 (1985) · Zbl 0584.92018 · doi:10.1016/0025-5564(85)90078-1
[11] Hallam, T. G., Clark, C. E.: Non-autonomous logistic equations as models of populations in a deteriorating environment. J. Theor. Biol. 93, 303–311 (1981) · doi:10.1016/0022-5193(81)90106-5
[12] Hallam, T. G., Clark, C. E., Jordan, G. S.: Effects of toxicants on populations: a qualitative approach, II. First order kinetics. J. Math. Biol. 18, 25–37 (1983) · Zbl 0548.92019 · doi:10.1007/BF00275908
[13] Hallam, T. G., de Luna, J. L.: Effects of toxicants on populations: a qualitative approach. III. Environmental and food chain pathways. J. Theor. Biol. 109, 411–429 (1984) · doi:10.1016/S0022-5193(84)80090-9
[14] Hutchinson, G. E.: An introduction to population ecology. New Haven: Yale 1978 · Zbl 0414.92026
[15] Kozlowski, T. T., Ahlgren, C. E.: Fire and ecosystems. New York: Academic Press 1974
[16] Krebs, C. J.: Ecology: the experimental analysis of distribution and abundance. New York: Harper and Row 1985
[17] Levins, R.: Extinction. In: Some mathematical questions in biology, vol. 2. American Mathematical Society 75–108 (1970)
[18] MacArthur, R.: Graphical analysis of ecological systems. In: Some mathematical questions in biology, vol. 2. American Mathematical Society 59–74 (1970) · Zbl 0216.55001
[19] May, R. M.: Theoretical ecology. Principles and applications. Philadelphia: Saunders 1976
[20] Montroll, E. W.: Some statistical aspects of the theory of interacting species in some mathematical questions in biology III, vol. 4. American Mathematical Society 99–144 (1972)
[21] Nisbet, R. M., Gurney, W. S. C.: Population dynamics in a periodically varying environment. J. Theor. Biol. 56, 459 (1976) · doi:10.1016/S0022-5193(76)80086-0
[22] Nisbet, R. M., Gurney, W. S. C.: Modelling fluctuating populations. Chichester: Wiley 1982 · Zbl 0593.92013
[23] Roughgarden, J.: Theory of population genetics and evolutionary ecology: an introduction. New York: MacMillan 1979
[24] Shock, N. W., Morales, M. F.: A fundamental form for the differential equation of colonical and organism growth. Bull. Math. Biophys. 4, 63–71 (1972) · doi:10.1007/BF02477310
[25] Smith, F. E.: Population dynamics in Daphnia magna and a new model for population growth. Ecology 44, 651–663 (1963) · doi:10.2307/1933011
[26] Wellington, W. G.: Air-mass climatology of Ontario North of Lake Huron and Lake Superior before outbreaks of the spruce budworm and the forest tent caterpillar. Can. J. Zoology 30, 114 (1952) · doi:10.1139/z52-010
[27] Wynne-Edwards, V. C.: Animal dispersion in relation to social behavior. Edinburgh: Oliver and Boyd; New York; Hafner 1962
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.